Virginia, 2022

Flood in Virginia, July 12, 2022

July 12, 2022 · NWS LWX · 1 event in 1 county or zone

An isolated incident of flooding occurred in Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated incident of flooding occurred in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 8:09 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 12, 8:09 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
909 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A cold front will drift into the area tonight before stalling
nearby through the remainder of the work week. High pressure
will build in from the west by Friday and into portions of the
weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe threat should be winding down quickly as collective
outflow is pushing south of the area with surface based
stability increasing. However, the actual cold front remains
across western Pennsylvania into the Ohio Valley. Lift in the
mid levels and elevated instability are resulting in some
regeneration of storms on the cool side of the outflow. Due to
potential training, some localized flood/flash flood issues
could arise. Extended the Flood Watch to the west with an
earlier update since there were pockets of lower flash flood
guidance across this area. This is a short lived threat though,
as any lingering showers and storms should taper off between
midnight and 2 AM. Overnight lows will be in the 60s to lower
70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A cold front will move to the south of our CWA Wednesday. Its
close proximity to our southern waters, southern MD and eastern
VA could pose a threat for additional showers and a thunderstorm
or two. High temperatures should reach the 90 degree mark, but
with less humidity as winds turn westerly. Nighttime conditions
stay mild with lows slightly above climatology.

The front will remain just off to the south and east Thursday
into Thursday night. A slight chance for showers and
thunderstorms exists over areas of central Virginia into the
Shenandoah Valley. Otherwise, a mix of clouds and sun are in the
forecast. Highs will be a few degrees cooler than the previous
day. Winds northwest will ensure a bit less humidity for areas
farther removed from the stalled front. Seasonably mild
conditions continue overnight.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A frontal boundary is expected to linger to the south of the LWX CWA
area into this weekend. Locally, showers and thunderstorms are
possible with any given shortwaves that cross the area throughout
the long term period. If the front were to stall further north then
precipitation totals will likely increase but the likelihood for
this to occur at this time is lower. As the front shifts further
south late in the weekend, a cold front will approach the area by
Monday and may bring the chance for some strong to severe
thunderstorms for the afternoon and evening hours. An isolated flood
threat is also possible with PW anomalies 1 to 1.5 SD above normal.
Warm, moist air will continue throughout the period as no real
airmass changes occur through early next week before the cold front
passage.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Heaviest storms are south of most of the TAF sites with the
exception of CHO, which could be impacted by storms through 10
or 11 PM. However, there have been plenty of lightning strikes
in the trailing anvil, but this threat should depart by 10 PM or
so in the metro areas. Cold front and drier is is lagging, so
some fog could form later tonight, with the greatest chance at
MRB.

South-southwesterly flow shifts to westerly on Wednesday as a
front sags to the south. Winds will turn more northwest Thursday.
Mainly VFR conditions are expected both days although a few
lingering storms are possible around KCHO.

A few showers and thunderstorms will be possible through the long
term period each afternoon and evening with the southern terminals
having the higher likelihood for this. CIGs and Vis may be
affected during this time frame. Winds are expected to remain
calm into the weekend.

&&

.MARINE...
Threat for thunderstorms with strong to damaging winds will
remain through late evening across the waters bordering
southern Maryland. Otherwise winds should be fairly light
through the night. Light winds are expected Wednesday and
Thursday with the flow turning more west to northwesterly. A few
isolated storms may fire over the southern waters given a
nearby frontal boundary.

No marine hazards are expected for the weekend other than if a stray
thunderstorm were to make it to the waters.

&&

.TIDES/COASTAL FLOODING...
A south to southwesterly flow will lead to elevated anomalies
over the next few days. Some coastal sites may reach minor flood
stage over the next three to four tide cycles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until midnight EDT tonight for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ006-011-013-014-
     016>018-503>506.
VA...Flood Watch until midnight EDT tonight for VAZ052>055-057.
WV...None.
MARINE...Flood Watch until midnight EDT tonight for ANZ535.

&&

SYNOPSIS...BRO
NEAR TERM...ADS
SHORT TERM...KLW
LONG TERM...ADM
AVIATION...ADS/KLW/ADM
MARINE...ADS/KLW/ADM
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 12, 9:13 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1013 PM EDT Tue Jul 12 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-140215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1013 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flood Watch for potential flash flooding is in effect through
midnight for southern Maryland and the Fredericksburg area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-140215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1013 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flood Watch for potential flash flooding is in effect through
midnight for portions of north central Virginia. Elsewhere, An
isolated instance of flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ001-501-502-VAZ503-504-WVZ501>506-140215-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1013 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report earlier significant weather to the National Weather
Service.

In the hours before

Local storm report, Jul 12, 8:58 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
958 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     MARINE TSTM WIND 17 NE SMITH ISLAND      38.14N  75.79W
07/12/2022  M49 MPH          ANZ543             MD   BUOY

&&

EVENT NUMBER LWX2204306

CJL
Local storm report, Jul 12, 8:59 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
959 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     2 SSE CROFTON           38.99N  76.67W
07/12/2022                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            MD-424 SOUTH PAST BELL BRANCH ROAD CLOSED DUE TO DOWNED
            TREES.

&&

EVENT NUMBER LWX2204307

BKF
Local storm report, Jul 12, 9:01 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     3 SW MANCHESTER         39.63N  76.93W
07/12/2022                   CARROLL            MD   TRAINED SPOTTER

            TREE REPORTED DOWN ON SULLIVAN ROAD NEAR MD 27.

&&

EVENT NUMBER LWX2204308

JMG
Local storm report, Jul 12, 9:02 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1002 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     1 W ANNAPOLIS           38.97N  76.52W
07/12/2022                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            MD-665 NORTH AT CHINQUAPIN ROUND ROAD CLOSED DUE TO
            DOWNED TREES.

&&

EVENT NUMBER LWX2204309

BKF
Local storm report, Jul 12, 9:15 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1015 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 W STRASBURG           38.99N  78.42W
07/12/2022                   SHENANDOAH         VA   911 CALL CENTER

            TREE DOWN ON BATTLEFIELD RD.

0415 PM     TSTM WND DMG     1 NNW STRASBURG         39.00N  78.36W
07/12/2022                   SHENANDOAH         VA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF CAPON DR. AND JOHN
            MARSHALL WAY.

0422 PM     TSTM WND DMG     2 E TOMS BROOK          38.94N  78.40W
07/12/2022                   SHENANDOAH         VA   911 CALL CENTER

            TREE DOWN IN THE 3100 BLOCK OF RIVER VIEW DR.

&&

EVENT NUMBER LWX2204310
EVENT NUMBER LWX2204311
EVENT NUMBER LWX2204312

CJL
Local storm report, Jul 12, 9:20 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     2 SSW ANTIOCH           39.30N  79.04W
07/12/2022                   MINERAL            WV   911 CALL CENTER

            TREE REPORTED DOWN KNOBLEY ROAD NEAR BUCK RIDGE LANE.

&&

EVENT NUMBER LWX2204313

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Orange

When
July 12, 9:29 PM EST to 11:29 PM EST
Where
Orange County, 2.14 mi WNW of Orange to 2.09 mi WNW of Orange
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.264, -78.155

Spicers Mill Road was closed due to high water near Spicewood Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033432.